Vyvanse is a potent stimulant usually prescribed for persons with ADD/ADHD and is generally considered safe when used as directed for a legitimate medical purpose. Abusing Vyvanse, however, such as by snorting it, can have many potentially hazardous consequences, including addiction and overdose.
Whenever a person uses medication in a way other than directed by a doctor, he or she subjects their brain and body to a variety of dangers and potential health risks. While some of these risks may be relatively mild or merely uncomfortable, others can be quite dangerous and even life-threatening.
Vyvanse (lisdexamfetamine) can be habit-forming when an individual ingests a larger-than-recommended dose or is taken more frequently or in a different manner than prescribed.
Snorting Vyvanse can be risky, even for those who use the medication for a legitimate medical purpose. Taking an excessive amount of Vyvanse can cause the drug to lose effectiveness at controlling the symptoms of the conditions it is intended to treat.
Why Do People Snort Vyvanse?
Some believe that Vyvanse is like other ADHD medications, such as Adderall and similar amphetamines, and can be abused to induce feelings of euphoria, work as a study aid, and improve concentration and boost energy. Although ADHD medications have been colloquially labeled as “smart drugs,” they do not, in fact, make people smarter.
Studies have shown that extended abuse of drugs such as Vyvanse can lead to the deterioration of essential brain cells believed to be related to memory and thought processing.
Why Snorting Vyvanse Is Different From Other Stimulants
Vyvanse is a prodrug that will remain inactive in the body until it is broken down and able to interact with the receptors in the CNS (central nervous system). Once enzymes released by the digestive system alter the drug chemically, it is converted to dextroamphetamine (a powerful stimulant) and released into the bloodstream.
Because Vyvanse must be chemically altered to impact the CNS, it has a delayed onset of effects compared to other stimulants. For this reason, it is considered to have a lower potential for abuse. However, some people may still try to abuse Vyvanse by crushing the pill and snorting it or diluting it in water and injecting it.
Potential Side Effects of Snorting Vyvanse
Vyvanse use can cause several side effects that tend to increase in number and intensity the longer and more frequently the drug is abused. Side effects of Vyvanse misuse may include the following:
- Feeling restless or jittery
- Abdominal pain
- Constipation or diarrhea
- Nausea and vomiting
- Lack of appetite
- Notable weight loss
- Excessive sweating
In more severe instances of Vyvanse abuse, individuals may also experience side effects such as the following:
- Rapid, pounding heartbeat
- Uncontrollable shakiness
- Chest pain
- Fainting spells
- Slow or difficult speech
- Mood swings
- Skin redness
- Sleep disturbances
- Anxiety and irritability
- Behavioral changes
- Stroke or heart attack
- Sudden death
When a person snorts Vyvanse, he or she increases the risk of these side effects. In addition to the drug’s effects, snorting Vyvanse powder into the nose can damage the lining of the nostrils and nasal passageways. Continued insufflation may result in a loss of sense of smell and deterioration of the roof of the mouth.
Can Snorting Vyvanse Lead to an Overdose?
Abusing Vyvanse in any way, including snorting, can cause an overdose. The prodrug nature of Vyvanse can increase a person’s risk of overdose. If an individual snorts the drug falsely believing that they will feel its effects more rapidly but then experiences the delayed onset, they may take more of the drug to achieve the desired outcome.
Increasing the amount of Vyvanse used at one time can cause an excessive amount of the drug to accumulate in the body, resulting in a toxic reaction, i.e., overdose.
Possible signs of Vyvanse overdose include:
- Anxiety and panic
- Nausea and vomiting
- Breathing problems
- Sudden death
Signs of Vyvanse Abuse And Addiction
When someone is abusing Vyvanse regularly, his or her typical behaviors can noticeably change. It is vital to recognize signs that could indicate a loved one abusing a substance such as Vyvanse, which include the following:
- Obtaining the drug without a prescription
- Feigning symptoms of a disorder to obtain a prescription for a specific drug
- Visiting different doctors or pharmacies to get additional drugs
- Withdrawal socially from friends and family
- Neglecting responsibilities at work, school or home
- Continuing Vyvanse abuse despite the risks to oneself and others
If you’ve identified any of these behavioral patterns in yourself or a loved one, it is likely time to seek help before it’s too late.
Treatment for Vyvanse Abuse and Addiction
Substance abuse and addiction treatment programs at Just Believe Recovery PA work to provide those we treat with the life skills and tools they will need to help them gain insight into themselves as well as their addictive behaviors. Therapeutic services we feature include psychotherapy, counseling, group support, 12-step programs, substance abuse education, aftercare planning, and more.
Are you ready to reclaim the life you deserve? If so, we urge you to contact us today and discover how we can help!